Penicillin allergy testing: Why it’s important to know the facts

by Anjali Majumdar, MD, Infectious Diseases Specialist
September 28, 2018

Antibiotics are among the most effective treatments for bacterial infections, and our go-to option often is penicillin. But up to 10 percent of people report an allergy to penicillin, making it the most commonly reported drug allergy.

However, only 10 to 20 percent of people who think they are allergic to penicillin allergy actually are. In response to this vast misdiagnosis situation, we’ve launched a pilot program through the MedStar Washington Hospital Center’s Antibiotic Stewardship Committee in July 2018.

Research shows programs like ours can help prevent antimicrobial resistance, as penicillin and its derivatives are among the most effective antibiotics available to treat infections. We have two main goals: To help more patients discover whether they are truly allergic to penicillin and to offer more patients the potentially life-saving drug when infections arise.

Why are so many people misdiagnosed with a penicillin allergy?

It is common for patients to experience symptoms such as nausea, vomiting, or an upset stomach when they are given penicillin. However, these symptoms can be side effects of the drug, just as any medication can have, rather than allergic reactions.

Patients also report that parents, relatives, or healthcare providers have told them they had a bad reaction to penicillin in the past and were automatically diagnosed with a penicillin allergy. However, it is important to note that it is common for people to grow out of a penicillin allergy over time, often within 10 years of pediatric diagnosis.

True allergic reactions to penicillin often include at least one of the following symptoms, which generally occur within one hour of taking the medication:

  • Anaphylaxis, a life-threatening reaction that includes trouble breathing because of a narrowed airway
  • Hives
  • Itching
  • Skin rash
Many people who think they have a #penicillin #allergy might only have experienced side effects from the drug. True allergy symptoms usually include #anaphylaxis, #hives, itching, or skin #rash. http://bit.ly/2In3c4B via @MedStarWHC

Click to Tweet

Three pitfalls of carrying a penicillin allergy and misdiagnosis

1. The allergy covers more than just straight penicillin

Penicillin is the basic foundation of a family of antibiotics called beta-lactams. Several antibiotics closely related to penicillin, known as penicillin derivatives, are part of this family, and are thereby unsafe for someone with a penicillin allergy. That eliminates many of the tools doctors can use to treat bacterial infections.

2. Other antibiotics might not work as well

We still can use a number of other antibiotics to treat bacterial infections in patients who are diagnosed with a penicillin allergy, but these other medications might not be as effective against a specific type of bacteria we are trying to treat. Other types of antibiotics can also affect broader ranges of bacteria and can cause more side effects.

When patients can take penicillin and its derivatives, we can provide more antibiotic options and maybe even target the bacteria specifically, potentially saving these broader-spectrum antibiotics so they are more effective in case they are needed in the future. We call this using the right drug for the right bug. Overuse of alternative antibiotics can contribute to bacteria developing antibiotic resistance, sometimes referred to as “superbugs.” These bacteria can be hard to treat with antibiotics, and they can contribute to higher healthcare costs and longer hospital stays as patients take more time to recover from infections.

3. Recovery might be delayed with complications

Some infections are life-threatening, and we want to contain and destroy them as quickly as possible. Patients who are labeled as penicillin allergic have been shown to spend more time in the hospital and potentially develop complications associated with this, including resistant bacterial infections and Clostridium difficile diarrhea.

What if I truly am allergic to penicillin?

As mentioned, there are many antibiotic options available to treat infections. It is important to monitor for potential side effects with any antibiotic prescribed.

Should the situation arise that you develop a serious bacterial infection that requires penicillin or its derivatives, the safest approach is performing desensitization. This process is completed in a monitored setting by introducing small doses of penicillin and increasing these doses every 15 to 20 minutes. It is recommended that you speak with your doctor or follow up with an allergist or immunologist if this is needed.

How our inpatient penicillin allergy testing program works

We offer testing to patients staying in the hospital who need antibiotic therapy to treat an infection. The test involves only a few skin pricks and intradermal injections with a medication called benzylpenicilloyl polylysine (Pre-Pen), and it shows us within 40 to 60 minutes whether a patient is likely to have an allergic reaction to penicillin.

As with any allergy skin testing, patients who receive this test can’t be on any antihistamines or other medications that would react with the test. We also wouldn’t test someone who has had a confirmed anaphylactic reaction to penicillin in the recent past.

Currently, this testing program is only available from our doctors in the Infectious Diseases department. Through this pilot program, it is our hope to offer this testing to a larger patient population and to provide patients and providers alike more education about the topic.

Knowledge is power in medicine. By knowing for sure whether a patient can take penicillin, we can use this effective treatment against dangerous bacterial infections that threaten their health.

Category: Healthy Living, In the News     Tags: penicillinpenicillin allergy